By guest blogger Michael Cohen:
Skin patches have become a popular way to take certain medicines rather than pills or shots. However, there are some things you need to know in order to keep children out of harms way.
Not too long ago we heard from a kindergarten teacher whose student was using Daytrana (methylphenidate transdermal system) patches for Attention Deficit Hyperactivity Disorder (ADHD). The child removed his patch and said to another student, “Would you like to wear my special Band-Aid?” He then applied the patch to the other student, which remained on for several hours before school staff became aware of the incident. No harm occurred to the child who was exposed to the patch, as it was recognized in time. Unfortunately, that’s not always the case.
We also heard from a grieving mother whose child died from being exposed to a Duragesic patch containing the potent narcotic fentanyl. The woman, who had chronic pain from Crohn’s disease, told us that her 4-year-old son either used a discarded patch retrieved from the trash, or opened a wrapper from a box of stored patches, and applied one to his body. His mother found him dead on the floor of a bedroom near an overturned trashcan that held torn wrappers and disposed patches. It is unknown how long the patch was in place.
We’ve also heard about a child who was accidentally exposed to a Duragesic patch that fell off a family member, and another who removed a patch while his grandmother was sleeping and applied it to himself. Fortunately, in these cases, the children were not seriously injured.
Children love to put on stickers, Band-Aids, tattoos, and the like and often think of medicine patches in that way. It has in fact been a factor in some tragic overdoses. Children might also mimic adults after seeing them apply a patch.
Medication guides and drug information sheets that pharmacists dispense with your prescription provides lots of information about the drug and its side effects. But they fail to advise parents to warn kids that it is a medicine ONLY for their use, never to be given or applied to other children. In these cases, the children lacked the maturity necessary to understand the way patches work and the potential dangers of applying them as if they were Band-Aids or sharing them with friends.
Health care workers who prescribe, dispense, or administer medicine patches should be aware of the risks described above and provide the necessary education to parents and others who may have children in their homes. Medication information supplied by the pharmacist should warn parents about the risk of children sharing medications and remind them to avoid referring to the medication patch as a Band-Aid, sticker, or tattoo.
Teachers and school nurses should also be informed about any child's use of the patch. A school nurse noted that, if a child is medicated at home (which many are), parents are not required to alert the school (and few do). However, school nurses and teachers cannot prevent events like this unless they are notified of the student’s medication use at home.
Like all medications, patches should be kept safely away from children and in a place that the kids can’t access. And to protect children (and also pets), learn how to safely dispose of unused medicines, including patches. Here’s some disposal advice from ISMP and the Food and Drug Administration.